Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 583, NWS Jackson, MS

July 22, 2003Lauderdale County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 22, 2003, 12:57 PM CDT for Lauderdale County, Mississippi. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2003, 12:57 PM CDT (17:57 UTC)
Expired
Jul 22, 2003, 1:25 PM CDT
In force
28 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Lauderdale County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 6.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2003-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2581 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2003-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2581 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
680 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

665 
WUUS54 KJAN 221757
SVRJAN
MSC075-221825-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1257 PM CDT TUE JUL 22 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAUDERDALE COUNTY IN EAST CENTRAL MISSISSIPPI

* UNTIL 125 PM CDT

* AT 1257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTH OF TOOMSUBA...OR ABOUT 6 MILES
  EAST OF MERIDIAN STATION...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR TOOMSUBA AT 100 PM CDT

DAMAGING WINDS...HEAVY RAIN AND HAIL ARE LIKELY. SEEK SHELTER IN A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3248 8862 3259 8856 3258 8840 3237 8840
          3236 8842 3225 8844

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 11:10 AM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jul 22, 11:10 AM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1110 AM CDT TUE JUL 22 2003

MADE SOME MINOR CHANGES TO GFE GRAPHICS AND ZONES FOR TODAY...MAINLY
FOR CLOUD COVER/TEMPS. STILL EXPECT ANOTHER ROUND OF STRONG STORMS
TO DEVELOP THIS AFTERNOON OVER THE ARKLAMISS REGION AND SPREAD
SOUTHEAST DURING EVENING AS SURFACE FRONT ACROSS NW MS SINKS SOUTH.
WILL CONTINUE SEVERE WORDING IN THE ZONES DUE TO MORNING RAOBS WHICH
ARE LOADED WITH 6.8C 7-5H LAPSE RATES...5000J/KG CAPES...-12 LIFTED
INDEXES AND AN APPROACHING 50KT MID LEVEL SPEED MAX FROM THE OZARKS
PROGGED BY ETA TO REACH DELTA BETWEEN 21-03Z.

NOTE: THE KDGX RADAR REMAINS OUT OF SERVICE WITH PARTS EXPECTED
TO ARRIVE LATE AFTERNOON.

JAN TB 089/071 087/067 091 07563
    TBBBB 069/092 071/092 072/092 072/093 073 2------2222
MEI TB 088/072 087/066 091 07564
    TBBBB 068/091 070/091 072/092 072/093 073 2------2222=

AR...NONE.
LA...NONE.
MS...NONE.
Hazardous weather outlook, Jul 22, 5:55 AM CDT, 7 hours 2 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
231055-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
555 AM CDT TUE JUL 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
SEVERE THUNDERSTORMS WILL DEVELOP OVER NORTH MISSISSIPPI THIS
MORNING AND WILL BE SCATTERED OVER SOUTHEAST ARKANSAS...
NORTHEAST LOUISIANA AND MUCH OF NORTH AND CENTRAL MISSISSIPPI BY
THIS AFTERNOON...GENERALLY NORTH OF A LINE FROM WINNSBORO TO
JACKSON TO QUITMAN. THE CHANCE FOR SEVERE THUNDERSTORMS WILL
SPREAD SOUTHWARD AND SEVERE STORMS WILL BE SCATTERED OVER
SOUTHEAST ARKANSAS... NORTHEAST LOUISIANA AND MOST OF MISSISSIPPI
BY EARLY EVENING. THE CHANCE FOR SEVERE WEATHER WILL DIMINISH
OVER ARKANSAS AND NORTH MISSISSIPPI AROUND SUNSET BUT WILL
CONTINUE OVER NORTHEAST LOUISIANA AND PARTS OF CENTRAL AND SOUTH
MISSISSIPPI TONIGHT...MAINLY SOUTH OF A LINE FROM VICKSBURG TO
JACKSON TO MERIDIAN BY MIDNIGHT.

THE PRIMARY SEVERE WEATHER RISK WITH THUNDERSTORMS TODAY AND
TONIGHT WILL BE DAMAGING DOWNBURST WINDS IN EXCESS OF 60 MILES AN
HOUR AND LARGE HAIL. HOWEVER ISOLATED TORNADOES CAN NOT BE RULED
OUT.

A STRONG COLD FRONT WILL PUSH INTO NORTH MISSISSIPPI THIS
MORNING...THEN TRACK TO THE SOUTH AND EXTEND FROM NORTHEAST
LOUISIANA ACROSS CENTRAL MISSISSIPPI BY EARLY EVENING. THE FRONT
WILL MOVE INTO SOUTHERN MISSISSIPPI AROUND SUNRISE WEDNESDAY
MORNING. THE VERY HUMID AIR MASS CURRENTLY IN PLACE OVER THE
REGION WILL PROVIDE AMPLE MOISTURE FOR STORM DEVELOPMENT. AN
UNSEASONABLY STRONG JET STREAM IN UPPER LEVELS OF THE ATMOSPHERE
WILL PUSH INTO THE AREA TODAY TO PROVIDE SUPPORT FOR SEVERE
THUNDERSTORM FORMATION.

...FLOODING...
RAIN WILL BE HEAVY AT TIMES OVER SOUTHEAST ARKANSAS...NORTHEAST
LOUISIANA AND MOST OF MISSISSIPPI TODAY AND TONIGHT.

A COLD FRONT WILL PUSH INTO NORTH MISSISSIPPI THIS
MORNING...PRODUCING NUMEROUS THUNDERSTORMS OVER SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA AND MUCH OF NORTH AND CENTRAL
MISSISSIPPI THIS AFTERNOON...GENERALLY NORTH OF A LINE FROM
WINNSBORO TO JACKSON TO QUITMAN. THUNDERSTORMS WITH HEAVY
RAINFALL WILL DEVELOP TO THE SOUTH LATER TODAY AS A STRONG COLD
FRONT TRACKS ACROSS THE AREA. PERIODS OF HEAVY RAIN CAN BE
EXPECTED OVER NORTHEAST LOUISIANA AND PARTS OF CENTRAL AND SOUTH
MISSISSIPPI TONIGHT...MAINLY SOUTH OF A LINE FROM VICKSBURG TO
JACKSON TO MERIDIAN.

THE STRONGER STORMS WILL BRING PERIODS OF TORRENTIAL RAINFALL
THAT WILL PRODUCE PONDING WATER ON ROADWAYS AND IN AREAS WHERE
DRAINAGE IS POOR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL LIKELY BE NEEDED TODAY AND TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 9:45 AM CDTSevere Thunderstorm WarningJANLowndes45 min
Jul 22, 1:14 PM CDTSevere Thunderstorm WarningJANHinds, Rankin61 min
Jul 22, 1:29 PM CDTSevere Thunderstorm WarningJANJones46 min
Jul 22, 2:03 PM CDTSevere Thunderstorm WarningJANNeshoba, Newton62 min
Jul 22, 2:10 PM CDTSevere Thunderstorm WarningJANScott, Smith60 min
Jul 22, 2:19 PM CDTSevere Thunderstorm WarningJANJones61 min
Jul 22, 2:34 PM CDTSevere Thunderstorm WarningJANClarke31 min
Jul 22, 2:40 PM CDTSevere Thunderstorm WarningJANLauderdale60 min
Jul 22, 2:44 PM CDTSevere Thunderstorm WarningJANJasper51 min
Jul 22, 3:08 PM CDTSevere Thunderstorm WarningJANClarke42 min
Jul 22, 3:19 PM CDTSevere Thunderstorm WarningJANJones41 min
Jul 22, 4:03 PM CDTSevere Thunderstorm WarningJANJones42 min
Jul 22, 4:07 PM CDTSevere Thunderstorm WarningJANCovington38 min
Jul 22, 4:43 PM CDTSevere Thunderstorm WarningJANAttala, Leake47 min
Jul 22, 4:47 PM CDTSevere Thunderstorm WarningJANForrest, Lamar58 min
Jul 22, 5:05 PM CDTSevere Thunderstorm WarningJANJones40 min
Jul 22, 5:11 PM CDTSevere Thunderstorm WarningJANNeshoba, Newton, Scott59 min
Jul 22, 5:14 PM CDTSevere Thunderstorm WarningJANHumphreys, Sharkey, Washington61 min
Jul 22, 5:54 PM CDTSevere Thunderstorm WarningJANYazoo66 min
Jul 22, 6:22 PM CDTSevere Thunderstorm WarningJANScott, Smith63 min
Jul 22, 6:34 PM CDTSevere Thunderstorm WarningJANMadison, Rankin61 min
Jul 22, 6:36 PM CDTSevere Thunderstorm WarningJANJasper44 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.